Several observational studies have demonstrated a relationship between selective serotonin reuptake inhibitors (SSRIs) which are the most common antidepressants used, and gastrointestinal bleeding (Journal Watch, Dec. 15 1999, p. 189, and BMJ 1999; 319-1106).
Researchers looked at data from a U.K. general practice database and compared 1321 patients with upper GI bleeding and 10,000 matched controls that were matched according to age and sex. They found a significant risk for gastrointestinal (GI) bleeding after the use of these SSRI antidepressants. These are drugs such as Prozac. Zoloft, or Paxil.
The mechanism behind this is the depletion of serotonin from platelets, which results in platelet dysfunction. We have more serotonin in our gut than anywhere else in our bodies. It is this neurotransmitter that is taken up in the bloodstream by these drugs to help with mood regulation. Platelets are cell fragments that effect our ability to clot blood, which if impaired will cause bleeding.
So what to do if you need to be on an SSRI?
First, avoid the use of NSAIDs (nonsteroidal anti-inflammatories) which are commonly used for pain or arthritis. These drugs also raise the risk of GI bleeding.
Consider taking something to suppress stomach acids. In this study they found that those who took acid suppressing drugs (names not mentioned) had less of a problem with GI bleeding. These would be drugs such as Tums, Cimetidine, Prilosec, etc. On the alternative side, you could also try gut-healing supplements such as Colostrum (bovine), aloe, l-glutamine or licorice extract. Make sure you have normal blood pressure if you try licorice.
Talk to your practitioner for other suggestions if you require long-term treatment with SSRI’s and/or NSAID’s.